Infant needs liver transplant after nurse's Tylenol dosage mistake
Few things are more heart wrenching for a parent than seeing the health of their infant deteriorate. They trust medical professionals to help their child get better. But no one is infallible; even the most experienced doctors and nurses can make medication errors and dosage mistakes.
A Louisiana couple learned this the hard way after watching their infant’s condition worsen—from a minor fever and cold to a condition requiring a liver transplant—because they received dosage instructions for the wrong type of Tylenol. Nurses at the hospital instructed the mother to give the infant one teaspoon of Tylenol every four hours. What the mother didn’t know, however, was that the instructions were for Children’s Tylenol rather than Infant’s Tylenol because the instructions did not specify a type. The latter is actually more concentrated than the former. It was impossible for the mother to verify the dosage because the manufacturer does not have instructions on the packaging for children under two, per the FDAs regulations. The manufacturer is aware that many people do not know the difference between the two concentrations but do not feel that they need to combine the products to a single concentrated formula.
There are a number of legal questions that arise in cases such as this. How could the medication error have been prevented? Is the nurse considered negligent for giving incomplete instructions? Should the drug manufacturer be held liable for their actions, knowingly marketing products that are often confused? If your child has suffered a worsened condition because of similar medication errors, you may want to speak with an attorney regarding the details of your case. You may be entitled to compensation to help pay for current and future medical bills incurred as a result of the error.
Source: Propublica.org, “Dose of Confusion,” T. Christian Miller and Jeff Gerth, Sep. 20, 2013